Vol. 12 No. 1 (2020): Archives of Public Health
Case Report

Autoimmune thyroiditis after long term gonadotropin- releasing hormone agonist treatment for central precocious puberty: case report

Maja Tankoska
University Pediatric Clinic, Ss. Cyril and Methodius University, Skopje, Republic of North Macedonia
Avdi Murtezani
University Pediatric Clinic, Ss. Cyril and Methodius University, Skopje, Republic of North Macedonia
Konstandina Kuzevska-Maneva
University Pediatric Clinic, Ss. Cyril and Methodius University, Skopje, Republic of North Macedonia
Marina Krstevska-Konstantinova
University Pediatric Clinic, Ss. Cyril and Methodius University, Skopje, Republic of North Macedonia

Published 2020-02-20

Keywords

  • precocious puberty,
  • GnRHa treatment,
  • autoimmune thyroiditis

How to Cite

1.
Tankoska M, Murtezani A, Kuzevska-Maneva K, Krstevska-Konstantinova M. Autoimmune thyroiditis after long term gonadotropin- releasing hormone agonist treatment for central precocious puberty: case report . Arch Pub Health [Internet]. 2020 Feb. 20 [cited 2021 Dec. 7];12(1):62-5. Available from: https://id-press.eu/aph/article/view/4477

Abstract

There is a small number of studies that have reported abnormalities in endocrine function after a long-term gonadotropin-releasing hormone agonist (GnRHa) treatment in girls. This treatment is considered as safe and effective by most authors. We report our second case of unusual outcome of long-term GnRHa therapy in a girl with central precocious puberty (CPP) of idiopathic or familial etiology. She has received monthly depot of injections of triptorelin for a time period of 4 years. We have examined thyroid function by measuring serum levels of thyrotropin (TSH), thyroxine (T4), thyroid antibodies and ultrasound of thyroid gland. At the age of 11 years she developed a mild goiter and presented with autoimmune thyroiditis, having elevated thyroid antibodies and ultrasound of thyroid gland typical for Hashimoto thyroiditis. Having in mind these two cases, we suggest a closer monitoring of thyroid function in girls with CPP, before and during therapy with GnRH agonist.

Downloads

Download data is not yet available.

References

  1. Partsch CJ, Heger S, Sippell WG. Management and outcome of central precocious puberty. Clin Endocrinol (Oxf) 2002;56:129-148.
  2. Krstevska-Konstantinova M, Jancevska A, Gucev Z. Autoimmune thyroiditis and diabetes mellitus type 1 after long-term gonadotropin-releasing hormone agonist treatment for central precocious puberty: evolution or coincidence? J Pediatr Endocrinol Metab 2010;23:403-406.
  3. Miao J, Yan Q, Wang L, Wang X. Three cases of transient hyperthyroidism after triptorelin treatment - case report and literature review. Gynecol Endocrinol 2018;34:734-735.
  4. Eyal O, Rose SR. Autoimmune thyroiditis during leuprolide acetate treatment. J Pediatr 2004;144:394-396.
  5. Amino N, Hidaka Y, Takano T, Tatsumi KI, Izumi Y, Nakata Y. Possible induction of Graves' disease and painless thyroiditis by gonadotropin-releasing hormone analogues. Thyroid 2003;13:815-818.
  6. Massart F, Harrell JC, Federico G, Saggese G. Thyroid outcome during long-term gonadotropin-releasing hormone agonist treatments for idiopathic precocious puberty. J Adolesc Health 2007;40:252-257.
  7. Pasquino AM, Pucarelli I, Accardo F, Demiraj V, Segni M, Di Nardo R. Long-term observation of 87 girls with idiopathic central precocious puberty treated with gonadotropin-releasing hormone analogs: impact on adult height, body mass index, bone mineral content, and reproductive function. J Clin Endocrinol Metab 2008;93:190-195.
  8. Lam C, Tjon J, Hamilton J, Ahmet AH. Recurrent anaphylaxis associated with gonadotropin-releasing hormone analogs: case report and review of the literature. Pharmacotherapy 2006;26:1811-1815.
  9. Letterie GS, Stevenson D, Shah A. Recurrent anaphylaxis to a depot form of GnRH analogue. Obstet Gynecol 1991;78:943-946.
  10. Miller BS, Shukla AR. Sterile abscess formation in response to two separate branded long-acting gonadotropin-releasing hormone agonists. Clin Ther 2010;32:1749-1751.
  11. Kappy M, Stuart T, Perelman A, Clemons R. Suppression of gonadotropin secretion by a long-acting gonadotropin-releasing hormone analog (leuprolide acetate, Lupron Depot) in children with precocious puberty. J Clin Endocrinol Metab 1989;69:1087-1089.
  12. Partsch CJ, Peter M, Sippell WG, et al. Treatment of progressive central precocious puberty with leuprorelin depot1998.
  13. Roger M, Chaussain JL, Berlier P, et al. Long term treatment of male and female precocious puberty by periodic administration of a long-acting preparation of D-Trp6-luteinizing hormone-releasing hormone microcapsules. J Clin Endocrinol Metab 1986;62:670-677.
  14. Yeshaya A, Kauschansky A, Orvieto R, Varsano I, Nussinovitch M, Ben-Rafael Z. Prolonged vaginal bleeding during central precocious puberty therapy with a long-acting gonadotropin-releasing hormone agonist. Acta Obstet Gynecol Scand 1998;77:327-329.
  15. Oostdijk W, Rikken B, Schreuder S, et al. Final height in central precocious puberty after long term treatment with a slow release GnRH agonist. Arch Dis Child 1996;75:292-297.
  16. Warnock JK, Bundren JC, Morris DW. Depressive symptoms associated with gonadotropin-releasing hormone agonists. Depress Anxiety 1998;7:171-177.
  17. Basarici I, Belgi A, Yalcinkaya S. Tricuspid valve thrombus: a case report associated with gonadotropin-releasing hormone analogue therapy and review of the literature. Can J Cardiol 2008;24:401-403.
  18. Morsi A, Jamal S, Silverberg JD. Pituitary apoplexy after leuprolide administration for carcinoma of the prostate. Clin Endocrinol (Oxf) 1996;44:121-124.